5-Fluorouracil-Induced Small Bowel Toxicity in Patients with Colorectal Carcinoma
Farid Fata, Llan G. Ron, Nancy Kemeny, et. al.
Abramson Cancer Center of the University of Pennsylvania
Last Modified: November 1, 2001
Reviewers: Li Liu, MD
Source: Cancer, Volume 86, No 7:1129-1134, October 1999.
Background5-fluorouracil (5-FU) is used in the treatment of a variety of human malignancies either as single agent therapy or in combination with other antitumor agents. 5-FU blocks cell proliferation by inhibiting thymidilate synthetase and incorporating into RNA. Cells with a high replication rate, such as the majority of malignant cells, mucosa of the bowel, oral mucosa, and bone marrow hematopoietic cells, are damaged the most by 5-FU. The toxicity of 5-FU is dose, schedule, and route of administration dependent. Diarrhea is one of the most common side effects of patients receiving 5-FU. This report explores the incidence of small bowel toxicity associated with 5-FU treatment in patients with colorectal cancer.
MethodsFata and associates reported on 6 patients with colon carcinoma who developed acute small bowel toxicity after treatment with 5-FU and leucovorin. This was a previously unreported phenomenon.
- All 6 patients developed abdominal pain and diarrhea after various doses of 5-FU and leucovorin.
- At colonoscopy, one patient had erosions and superficial ulcerations in the ileum.
- Two patients developed perforation of the small bowel and underwent laparotomy.
Small bowel damage of the other 3 patients was documented by CT scans.